Alabama, 2020

Hail in Alabama, March 11, 2020

March 11, 2020 · NWS BMX · 3 events in 2 counties and zones

An fast moving MCS tracked southeast across central Alabama during peak heating and maximum instability. The leading edge of the storms encountered an air mass that had sufficient deep layer bulk shear and CAPE in the hail growth zone for the production of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An fast moving MCS tracked southeast across central Alabama during peak heating and maximum instability. The leading edge of the storms encountered an air mass that had sufficient deep layer bulk shear and CAPE in the hail growth zone for the production of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 11, 2:10 PM CST, 45 minutes earlier.

Area forecast discussion, Mar 11, 2:10 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
310 PM CDT Wed Mar 11 2020

.UPDATE...
Evening Update.

&&

.SHORT TERM...
/Updated at 0243 PM CDT Wed Mar 11 2020/

The MCS moved into northwestern portions of Central Alabama
earlier this afternoon. Recent water vapor imagery shows a
decrease in overall system strength despite decent instabilities
across our western areas. Radar trends also show a lack of
organization. However, will likely carry some mention of an
isolated severe threat for the western/central counties for
another hour or two as we can't completely rule out some brief
intensification. Thereafter, expect the MCS to gradually
dissipate before it reaches the southern and far eastern counties.

For tonight, some additional shower/thunderstorm development is
likely across our northern sections closer to the stalled frontal
boundary just to our north. As was mentioned in the mesoscale
discussion earlier, this activity will most likely be elevated in
nature and shouldn't pose a severe threat. However, we can't rule
out some small hail.

19

Previous short-term discussion:
/Updated at 1146 AM CDT Wed Mar 11 2020/

/Some severe risk afternoon to evening with arrival of MCS/

At 16:50Z/11:50AM, satellite & RADAR showed a southeastward-
moving mesoscale convective system (MCS) over northern
Mississippi. Based on the regional supply, dew points aren't
expected to deviate too far from where they currently stand,
though temperatures will climb into the 70s. Given temperature
profiles aloft, SB-CAPE in excess of 1,000 J/kg is progged, along
with a decent amount of CAPE from -10C to -30C per afternoon
RAP/HRRR soundings. Boundary layer mixing should also promote
steep low-level lapse rates as high as ~8 C/km over the coming
hours. Sufficient instability combined with deep-layer shear
between 50-60 knots will support instances of robust thunderstorm
cores.

While the shortwave axis is dampened & overall MCS structure isn't
overly defined at this time (considering IR satellite & RADAR), the
environment as described above should tend to support some
intensification of the MCS this afternoon pending better
organization of the MCS structure. This would be especially so
for cells at or near the apex of the MCS. Threats will include
hail up to half-dollar size & damaging straight-line winds
between a 1PM to 9PM time frame. The low-level setup (low-level
jet & SRH) are nominal, so a tornado risk isn't evident. Please
refer to the latest threat graphics on our web page & social media
for delineation of the Marginal & Slight Risk areas.

Later tonight, some showers & storms may persist for the northern
portions of Central Alabama given another spoke of vorticity. By
this point, instability values will be much reduced with any
convection tending to be elevated due to the formation of a low-
level stable layer. Perhaps some small hail could result from any
stronger cell given some CAPE aloft & bulk shear around 40 knots.

89^GSatterwhite

.LONG TERM...
/Updated at 0408 AM CDT Wed Mar 11 2020/

Thursday night through Friday night:

A deep northern stream trough will be located over the Upper
Midwest and south-central Canada to start the period, with an
embedded deep upper low along the Manitoba/Ontario border. This
trough will move eastward, reaching eastern Canada and New England
by Friday night, while the upper low moves over Quebec. Upper
heights will be rising across much of the central and eastern
CONUS in the wake of this trough, and as the remnants of the
southwest CONUS upper low begin to shear out over the Rockies.
Closer to home, a strong subtropical ridge will lift northeastward
from Mexico to the Gulf, strengthening to around 592 decameters.
At the surface, the main surface low will be deepening over
Canada, while a secondary surface low initially over the Lower
Ohio Valley begins to merge into it. A strong 1050mb high will be
located over the Canadian Prairies with a ridge axis stretching
down into the northern CONUS. A cold front will move into the
area from the northwest late Thursday night, and is now expected
to temporarily make it through much of our forecast area due to
the strength of the surface high, before stalling as it becomes
parallel to the upper flow. Dry and mild conditions are expected
through much of the night Thursday night with continued southwest
winds.

Rain chances will increase after midnight Thursday night in the
northwest counties, becoming widespread across the northern half
of the area Friday morning along the front due to saturated
profiles, a 30-40kt LLJ, and weak shortwaves in the westerly flow
aloft. Due to rising upper heights, weak mid-level lapse rates,
and negligible instability, just showers are expected. Further
weakening is expected by Friday afternoon. Clouds/rain will keep
temperatures in the 60s across the northern half of the area,
while in our far southern counties temperatures will still reach
the mid to upper 70s ahead of the front. While the front remains
stalled near our southern border Friday night at the surface,
aloft it will already begin to return northward as a warm front as
low-level southerly flow increases ahead of the shortwave over
the High Plains. Associated isentropic lift will continue to
result in light rain chances.

Saturday/Sunday:

The shortwave will continue to weaken as it moves through the
Mid-Mississippi Valley Saturday and reaches the East Coast by
Sunday. Ridging will continue to build across the central/eastern
CONUS. The warm front will lift northward through the day causing
the main moisture axis and associated main area of rain chances
north of the area by afternoon. Temperatures over the weekend
will warm into the 70s, with several areas across the south
hitting 80. The only wildcard in temperatures will be the
progression of a CAD wedge as high pressure builds along the East
Coast, which could bring some cooler temperatures into our far
eastern counties Saturday/Sunday. As the shortwave passes to our
north, it will result in an enhancement to the low-level flow and
rain along the front Saturday night/Sunday across our northern
counties, but at this time any heavy rainfall should remain north
of our area. Instability will be negligible Saturday night/Sunday.
Some instability may develop Sunday afternoon which could allow
for some thunder, but weakening low-level shear/ridging aloft
should prevent a threat for severe storms.

Monday/Tuesday:

A blocking pattern aloft remains in place for much of next week,
with a blocking ridge south of Alaska, positive tilt trough over
the western CONUS, and strong subtropical ridge over the Gulf. A
quasi-stationary boundary will remain just off to the north of the
area. The ridge will result in warm and mainly dry conditions
across our southern counties, while periodic weak waves ejecting
out of the West Coast trough and causing convection over the
Plains will result in periodic chances of showers/storms across
our northern counties as the waves interact with the front. No
organized strong/severe storm threats are evident at this time.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Flight conditions continue to generally improve across Central
Alabama terminals. A few low ceilings are still being reported,
somewhere in the MVFR/IFR category, though warming/mixing should
help ease these at MGM/TCL/ANB in a couple hours. Upstream, a
cluster of thunderstorms is moving southeast out of northern MS.
This will approach the northern sites this afternoon, thus
included VCTS at TCL/BHM/EET for now. Will amend as necessary as
these get closer as heavier rain could impact visibility, etc.
Rain chances elsewhere could have warranted PROB30s but left out
of TAFs until observational trends can be established later. Winds
should remain out of the southwest at 5-10 knots this afternoon.
Thereafter, calming winds, scattered rain chances north, and
lowering ceilings should be expected overnight. Fog could affect
MGM/TOI, so trended down for visibility also.

40/Sizemore

&&

.FIRE WEATHER...

An unsettled pattern remains in place through the rest of the
week with occasional chances of showers and thunderstorms, best
chances north.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     58  74  59  66  51 /  40  40  60  80  20
Anniston    59  75  60  69  52 /  30  30  40  80  20
Birmingham  61  75  61  68  54 /  40  30  50  80  20
Tuscaloosa  61  77  62  68  54 /  30  20  40  80  30
Calera      60  76  61  68  54 /  30  10  30  80  20
Auburn      58  76  59  71  56 /  30   0  10  40  10
Montgomery  59  79  61  76  58 /  20   0  10  50  10
Troy        59  79  60  78  58 /  20   0   0  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 11, 2:40 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
340 PM CDT Wed Mar 11 2020

ALZ011>015-017>050-122345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
340 PM CDT Wed Mar 11 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated severe thunderstorms are possible for the western two thirds
of Central Alabama until 7 PM. The primary threats include damaging
winds up to 60 MPH and hail up to half dollar size.

Minor flooding will continue along portions of the Tombigbee and
Black Warrior Rivers. Please refer to the latest river statements
for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor flooding may continue on portions of the lower Tombigbee and
Black Warrior Rivers into Thursday. Please refer to the latest river
statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

In the hours before

Special weather statement, Mar 11, 1:32 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
232 PM CDT Wed Mar 11 2020

ALZ024-026-112000-
Jefferson AL-St. Clair AL-
232 PM CDT Wed Mar 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON AND WEST
CENTRAL ST. CLAIR COUNTIES UNTIL 300 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Argo, or near Moody, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trussville, Leeds, Moody, Odenville, Margaret, Argo, Bald Rock,
Branchville, Grayson Valley, Chalkville and Chula Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3358 8661 3367 8664 3371 8636 3357 8635
TIME...MOT...LOC 1931Z 269DEG 17KT 3364 8652

40/Sizemore
Special weather statement, Mar 11, 2:00 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
300 PM CDT Wed Mar 11 2020

ALZ026-112030-
St. Clair AL-
300 PM CDT Wed Mar 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pell City, moving east at 25 mph.

Pea size to half inch hail will be possible with this storm.

Locations impacted include...
Pell City, Riverside, Logan Martin Lake and Chula Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3366 8618 3362 8617 3361 8620 3360 8618
      3359 8619 3360 8621 3359 8622 3356 8621
      3357 8639 3365 8641 3369 8621
TIME...MOT...LOC 1959Z 270DEG 21KT 3361 8633

40/Sizemore
Special weather statement, Mar 11, 2:36 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
336 PM CDT Wed Mar 11 2020

ALZ027-112100-
Talladega AL-
336 PM CDT Wed Mar 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA COUNTY
UNTIL 400 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Talladega Superspeedway, or 7 miles north of Talladega, moving east
at 20 mph.

Pea size to half inch hail will be possible with this storm.

Locations impacted include...
Lincoln, Munford, Talladega Superspeedway, Grant Town, Talladega
Municipal Airport, Logan Martin Lake, Jackson Shoals, Jenifer,
Eastaboga and Howells Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3344 8593 3350 8623 3353 8622 3354 8619
      3355 8619 3356 8621 3359 8620 3359 8619
      3360 8619 3361 8602 3360 8600 3359 8599
      3359 8592
TIME...MOT...LOC 2035Z 278DEG 18KT 3354 8612

40/Sizemore

The radar

The Birmingham radar (KBMX), 80 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Talladega

When
March 11, 2:55 PM CST to 2:56 PM CST
Where
Talladega County, 1.8 mi NE of Curry
Measured
1 in hail
Reported by
Public
Coordinates
33.500, -86.000

Dime to quarter size hail.

Hail, Talladega

When
March 11, 2:55 PM CST to 2:56 PM CST
Where
Talladega County, 1.26 mi N of Curry
Measured
1.25 in hail
Reported by
Public
Coordinates
33.498, -86.016

Large hail reported along Curry Station Road.

Hail, Greene

When
March 11, 3:46 PM CST to 3:47 PM CST
Where
Greene County, 6.77 mi ESE of Forkland
Measured
1 in hail
Reported by
County Official
Coordinates
32.600, -87.780

Dime to quarter size hail at the Greene County Electric Plant.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882935, 882936, 882937.